Alert archive / Arkansas / Tornado Warnings in 2002
Tornado Warning 12, NWS Little Rock, AR
NWS Little Rock, AR issued this tornado warning at May 9, 2002, 5:00 AM CDT for Yell County, Arkansas. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2002, 5:00 AM CDT (10:00 UTC)
- Expired
- May 9, 2002, 5:35 AM CDT
- In force
- 35 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
County Yell County, AR
The radar
The Western Arkansas radar (KSRX), 95 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 5:05 AM CDT | Hail 1.75 | Belleville, AR | |
| May 9, 5:30 AM CDT | Hail 1.75 | Ola, AR | |
| May 9, 5:30 AM CDT | Hail 0.75 | Mt George, AR | |
| May 9, 5:30 AM CDT | Thunderstorm Wind 50 E | Mt George, AR | Several trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:45 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1675 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 13.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLZK 091000
TORLIT
ARC149-091035-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
459 AM CDT THU MAY 9 2002
THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
* TORNADO WARNING FOR...
YELL COUNTY IN CENTRAL ARKANSAS
* UNTIL 535 AM CDT
* AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 13 MILES WEST OF DANVILLE...MOVING EAST AT 45 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
DANVILLE AROUND 505 AM CDT
PLAINVIEW AROUND 515 AM CDT
OLA AROUND 520 AM CDT
&&
A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS A STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.
LAT...LON 3515 9332 3512 9301 3494 9324 3500 9361
3515 9360
$$
46What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 9, 4:38 AM CDT, 22 minutes earlier.
Area forecast discussion, May 9, 4:38 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 400 AM CDT THU MAY 9 2002 COLD FRONT SHOULD SLOWLY MOVE ACROSS THE AREA TODAY. FIGURE ON IT MOVING A LITTLE SLOWER THAN MODELS SHOW, WHICH HAS BEEN THE GENERAL CASE IN RECENT MONTHS. EFFECTIVE FRONTAL BOUNDARY MAY BE AHEAD OF THE FRONT, DETERMINED BY THUNDERSTORMS THIS MORNING AND RESULTING OUTFLOW BOUNDARIES. FIGURE ONGOING CONVECTION WILL CONTINUE INTO THE MORNING, AFFECTING ALL BUT SOUTHEASTERN SECTIONS. WILL GO WITH LIKELY POPS THIS MORNING FOR ALL BUT THE SOUTHEAST. DRYING MOVES INTO THE NORTHWEST BY AFTERNOON, AND FIGURE MAIN THRUST OF THE PRECIPITATION SHOULD BE INTO THE SOUTHEAST THIS AFTERNOON. WILL DECREASE POPS IN THE NORTHWEST FOR THE AFTERNOON. FIGURE ON SOME WARMING IN THE SOUTHEAST TODAY BEFORE THE STORMS ARRIVE, WITH MAXES REACHING NEAR OR A LITTLE ABOVE 80, BUT OTHER AREAS WILL SHOW LITTLE WARMING WITH MAXES IN THE 70S IN MOST AREAS. MAIN MOISTURE AXIS MOVES INTO THE SOUTH TONIGHT WHERE THE FRONT STALLS. WILL GO WITH LOW POPS IN CENTRAL SECTIONS AND 40 PERCENT POPS ACROSS THE SOUTH FOR TONIGHT. COOLER AIR WILL MOVE IN, BUT THINK MAIN COOLING WILL REMAIN TO THE NORTH OF THE STATE AND WILL GO A LITTLE ABOVE MOS ON MINS. FRONT REMAINS TO THE SOUTH OF THE AREA ON FRIDAY WITH MODEST MOISTURE REMAINING OVER THE AREA. MAY SEE A REPEAT OF PAST SITUATIONS, WITH MOSTLY CLOUDY SKIES AND TEMPS REMAINING COOL. WILL GO WITH MAXES MOSTLY IN THE 60S FOR FRIDAY AND 40 PERCENT POPS OVER THE WHOLE AREA. SURFACE HIGH SHIFTS TO THE EAST FRIDAY NIGHT INTO SATURDAY AND RETURN FLOW BEGINS WITH WARM ADVECTION, MOSTLY TO THE WEST. FRONT SHOULD MOVE NORTH AS A WARM FRONT FRIDAY NIGHT INTO SATURDAY. WILL BROAD BRUSH 30 PERCENT POPS FOR FRIDAY NIGHT, THEN WILL GO WITH LOWER POPS TO THE SOUTH FOR SATURDAY. TEMPS SHOULD NOT DROP MUCH FRIDAY NIGHT, THEN SHOULD SEE MAXES RETURN TO THE 80S IN MOST AREAS SATURDAY. .LZK...NONE
In the hours before
Special weather statement, May 9, 5:00 AM CDT, 0 minutes before
ARZ016-022>025-031>034-038-039-041>047-052>057-062>069-091830- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT THU MAY 9 2002 ...SLIGHT RISK OF SEVERE WEATHER ACROSS MUCH OF CENTRAL AND SOUTHERN ARKANSAS TODAY AND EARLY TONIGHT... THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND THIS EVENING OVER MUCH OF CENTRAL AND SOUTHERN ARKANSAS. EARLY THIS MORNING...A COLD FRONT WAS LOCATED JUST TO THE NORTHWEST OF ARKANSAS. MEANWHILE...THE REMNANTS OF A COMPLEX OF THUNDERSTORMS WAS AFFECTING NORTHERN AND CENTRAL ARKANSAS. THERE WERE STILL SOME STRONG TO SEVERE THUNDERSTORMS WORKING INTO CENTRAL ARKANSAS ALONG AN OUTFLOW BOUNDARY JUST BEFORE SUNRISE. THE COLD FRONT IS FORECAST TO MOVE ACROSS ARKANSAS LATER TODAY AND THIS EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT. SOME OF THE STORMS WILL BE CAPABLE OF REACHING SEVERE LEVELS. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. STORM SPOTTERS...EMERGENCY MANAGERS...AND HAM RADIO OPERATORS MAY NEED TO BE ACTIVATED ACROSS ARKANSAS LATER TODAY AND THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE. 44
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:17 AM CDT | Severe Thunderstorm Warning | LZK | Boone, Marion, Newton | 53 min |
| May 9, 4:05 AM CDT | Severe Thunderstorm Warning | LZK | Logan, Scott | 55 min |
| May 9, 4:48 AM CDT | Severe Thunderstorm Warning | LZK | Yell | 47 min |
| May 9, 5:37 AM CDT | Severe Thunderstorm Warning | LZK | Perry | 43 min |
| May 9, 6:20 AM CDT | Severe Thunderstorm Warning | LZK | Faulkner | 40 min |
Nearby
Tornado Warnings in Arkansas, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.